Hail, Harvey
- When
- May 23, 5:28 PM CST to 5:29 PM CST
- Where
- Harvey County, 0.54 mi W of Newton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.050, -97.360
A couple of low-end severe thunderstorms visited Central & South-Central Kansas early in the evening on the 23rd. The severe thunderstorms produced a few quarter-sized hailstones in Harvey & Ellsworth Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of low-end severe thunderstorms visited Central & South-Central Kansas early in the evening on the 23rd. The severe thunderstorms produced a few quarter-sized hailstones in Harvey & Ellsworth Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:19 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 319 PM CDT Thu May 23 2019 ...Multiple Rounds of Heavy Rain and Severe Weather through the Weekend... .SYNOPSIS... Issued at 258 PM CDT Thu May 23 2019 Thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the region through the Memorial Day weekend and possibly all the way into the middle of next week. Given the recent rains, some significant flash flooding will be possible at times. && .SHORT TERM...(This evening through Saturday night) Issued at 258 PM CDT Thu May 23 2019 Hand analysis and satellite imagery early this afternoon depict a surface low/triple point over the TX Panhandle, with a warm front extending to the east along the KS/OK border. Aloft, an upper low is spinning over the Great Basin, with an embedded s/w moving through WRN CO. Models differ on how far north the warm front will get through this evening, which will play an important role in the severe weather hazards. Just south of the warm front is a broad area of low to mid 70s dewpoints. Through this evening, the low-level jet will continue to increase, leading to increasing WAA and moisture transport. Of note, blended TPW products show an impressive surge of moisture riding north through TX at this time and is poised to reach Kansas by this evening. The increasing WAA/moisture transport combined with a glancing influence from the above-mentioned s/w should foster several rounds of thunderstorms through tonight. Storms that develop over/near the TX/OK Panhandles may have a tendency to build/propagate ENE along the northward-advancing warm front. North of the warm front, thinking the greatest threat will be large hail (with some significantly large hail possible near the warm front where instability will be maximized). Near and to the south of the warm front is where SFC- based convection will be possible. Backed SFC winds in this area combined with a general veering profile aloft should support a tornado threat into this evening. Given the low level shear/helicity forecast, a conditional threat of strong tornadoes may develop, especially if any discrete or semi-discrete cells can develop. Watch for meso-updates later if this threat becomes more likely. At this time, thinking the tornado risk will be focused over south-central KS. Regarding the storm mode, shear vectors will tend to be oriented more parallel with the frontal boundary, likely leading to more of a tendency for upscale growth with time. However, as the warm front continues to push north, it may begin to be oriented more SW to NE, and be oriented a bit more perpendicular to the deep layer shear. Should this occur, discrete or semi-discrete cells would be more probable. Regardless of initial storm mode, upscale growth into multiple clusters/small MCS' seems plausible overnight, with an increased risk of flash flooding. The Flash Flood Watch was expanded east some to account for a bit more eastward propagation of the zone of convection and we'll continue to refine this area if needed. Given the surge of moisture incoming and interacting with the frontal boundary in the area, enhanced rainfall rates/amounts are likely, potentially focused from near Medicine Lodge up through portions of central /south-central KS. Given the recent rainfall and wet soils, it won't take much for flash flooding. The setup could lead to some significant/higher-impact flash flooding. The convective evolution through tonight will play an important role in tomorrow's thunderstorm/severe threat. Favorable deep layer shear combined with modest instability within the frontal zone could favor some strong to severe storms, although the threat may tend to be more conditional based on early-day convection. Temperatures were cooled some on Friday as tonight's convection may tend to limit how much heating can occur. On Saturday, a stronger s/w is forecast to cross the region with a renewed potential of strong to severe thunderstorms and heavy rain. It could be that convection forms on the High Plains, then pushes E/SE across the area. We'll continue to refine the severe potential in the coming days. Martin .LONG TERM...(Sunday through Thursday) Issued at 258 PM CDT Thu May 23 2019 Beyond Saturday, SW flow aloft will continue across the Plains with embedded shortwaves traversing the area with a continued risk of thunderstorms and heavy rainfall. Each wave will be able to tap into an unstable and very moist environment, which will likely keep a continued risk of flooding and severe weather going through at least early next week. A stronger s/w may finally push through Tuesday or Wednesday with at least a temporary break in the active weather. The main takeaway here is the active pattern continues and flooding will only worsen, with not much of a break in the rain. Martin && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1253 PM CDT Thu May 23 2019 Expect MVFR cigs to linger over most of the area for the next 12 to 24 hours. Copious amounts of low level moisture will continue to funnel north across the area. As this moisture lifts north, SHRA and TSRA are expected to develop late this afternoon into this evening. Expect the showers and storms to become numerous for areas west of the KS Turnpike, with some MVFR vsbys in and near the heavier storms. Plan on keeping the scattered showers and storms going for all the tafs (except KCNU), throughout most of the overnight hours, with the TSRA coming to an end by Fri morning. Ketcham && .HYDROLOGY... Issued at 258 PM CDT Thu May 23 2019 A heightened flash flood risk may develop this evening through the overnight hours as multiple rounds of thunderstorms move over the same general area. There is still some uncertainty regarding the convective evolution, but given the recent rains, wet soils, and high moisture content, the potential of very efficient rainfall exists. Where storms train over the same area, we could be looking at 3-5"+. If storms end up more progressive, the amounts could be lower overall. But, with very low flash flood guidance, it won't take much to cause flooding. Aside from the flash flood threat, river flooding will continue to be a significant and long-lasting threat well into next week. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 75 67 81 / 90 70 50 30 Hutchinson 62 75 66 81 / 90 40 50 30 Newton 64 75 67 81 / 90 60 50 30 ElDorado 66 76 69 80 / 80 70 50 30 Winfield-KWLD 67 78 69 80 / 80 80 40 30 Russell 55 77 64 82 / 80 20 40 20 Great Bend 56 77 64 82 / 80 30 30 30 Salina 62 77 66 83 / 90 40 60 30 McPherson 61 76 66 81 / 90 40 60 30 Coffeyville 71 83 69 82 / 10 30 20 20 Chanute 70 81 69 81 / 30 40 30 40 Iola 70 81 69 81 / 40 50 40 40 Parsons-KPPF 71 82 69 82 / 30 30 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>070-082-083-091>093. && SYNOPSIS...RM SHORT TERM...RM LONG TERM...RM AVIATION...Ketcham HYDROLOGY...RM
Hazardous Weather Outlook National Weather Service Wichita KS 339 PM CDT Thu May 23 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 339 PM CDT Thu May 23 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to move across central and south-central Kansas through tonight, possibly reaching as far east as western sections of southeast Kansas. Some storms will be severe with large hail, damaging winds, and tornadoes. At this time, the greatest tornado threat looks to be focused over south-central Kansas. In that area, a conditional threat for a few strong tornadoes is possible. Elsewhere, hail of golf ball or larger is possible, along with wind gusts to 70 mph. Additionally, a flash flood threat is expected to develop as thunderstorms may tend to train over the same areas, especially this evening through tonight. The potential exists for some significant and life-threatening flash flooding to develop. Please see the Flash Flood Watch for additional information. Significant river flooding will continue to be a threat as well. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the area at times through the Memorial Day weekend and potentially all the way into the middle of next week. Please continue to monitor later forecasts as we refine the threat areas for each day. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
Special Weather Statement
National Weather Service Wichita KS
404 PM CDT Thu May 23 2019
KSZ067-082-232130-
Reno KS-Kingman KS-
404 PM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
Kingman County in south central Kansas...
* Until 430 PM CDT.
* At 402 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 8 miles southeast
of Cunningham, or 10 miles southwest of Kingman...moving north at
45 mph.
* Wind gusts up to 50 mph will be possible with this storm. Very
heavy rain fall is occurring with this storm. Ponding water is
expected to form quickly.
* Locations impacted include...
Kingman, Pretty Prairie, Arlington, Cunningham, Turon, Nashville,
Willowdale, Zenda, Spivey, Langdon, Cleveland, Penalosa, Kingman
Airport and Rago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3739 9846 3782 9846 3783 9847 3794 9847
3795 9792 3739 9809
TIME...MOT...LOC 2103Z 195DEG 39KT 3758 9829
METZGERSpecial Weather Statement
National Weather Service Wichita KS
438 PM CDT Thu May 23 2019
KSZ050-067-232230-
Reno KS-Rice KS-
438 PM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
* Until 530 PM CDT.
* At 436 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Arlington,
or 14 miles northwest of Pretty Prairie...moving north at 50 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Lyons, Sterling, Nickerson, Arlington, Partridge, Plevna,
Abbyville, Willowbrook and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3835 9824 3828 9793 3826 9792 3781 9814
3786 9836
TIME...MOT...LOC 2138Z 195DEG 42KT 3791 9822
METZGERSpecial Weather Statement National Weather Service Wichita KS 526 PM CDT Thu May 23 2019 KSZ051-067-068-082-083-232315- Reno KS-McPherson KS-Harvey KS-Sedgwick KS-Kingman KS- 526 PM CDT Thu May 23 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Reno County in south central Kansas... South central McPherson County in central Kansas... Western Harvey County in south central Kansas... Northwestern Sedgwick County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 615 PM CDT. * At 524 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 7 miles northwest of Cheney...moving northeast at 45 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, Hesston, Halstead, Moundridge, Buhler, Haven, Burrton, Mount Hope, Pretty Prairie, Yoder, Cheney Lake, Mt Vernon and Cheney State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3763 9780 3773 9808 3829 9772 3815 9734 TIME...MOT...LOC 2226Z 204DEG 38KT 3772 9787 METZGER
Special Weather Statement
National Weather Service Wichita KS
545 PM CDT Thu May 23 2019
KSZ033-048-049-051-232315-
Ellsworth KS-McPherson KS-Lincoln KS-Saline KS-
545 PM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Ellsworth County in central Kansas...
Northern McPherson County in central Kansas...
Southeastern Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 615 PM CDT.
* At 544 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Marquette,
or 10 miles west of Lindsborg...moving northeast at 45 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Gypsum, Brookville, Smolan,
New Cambria, Falun, Glendale, Westfall, Salina Airport, Bridgeport,
Kanopolis Lake, Kanopolis State Park and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3900 9793 3896 9793 3896 9737 3891 9737
3847 9747 3851 9792 3852 9793 3853 9816
3901 9812
TIME...MOT...LOC 2245Z 204DEG 38KT 3856 9787
METZGERSpecial Weather Statement National Weather Service Wichita KS 546 PM CDT Thu May 23 2019 KSZ047-232315- Barton KS- 546 PM CDT Thu May 23 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 615 PM CDT. * At 544 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Pawnee Rock, or 7 miles northeast of Larned...moving northeast at 45 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3870 9903 3869 9848 3826 9866 3826 9903 TIME...MOT...LOC 2246Z 204DEG 38KT 3827 9902 METZGER
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Thu May 23 2019
KSZ032-047-240000-
Russell KS-Barton KS-
624 PM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 700 PM CDT.
* At 622 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Milberger, or 8 miles south of
Russell...moving northeast at 40 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Lucas, Luray, Dorrance, Milberger, Bunker Hill, Waldo,
Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3913 9883 3913 9849 3874 9849 3869 9848
3865 9849 3868 9900
TIME...MOT...LOC 2323Z 211DEG 33KT 3876 9884
VAUGHANThe Wichita radar (KICT), 45 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
4 hail. Local standard time, as filed.
A TV meteorologist reported the quarter-sized hail occurring in Walton. The hail appeared in a Twitter picture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825520, 825521, 825522, 825523.